Open Access
Translator Disclaimer
December 2010 Modeling heterogeneity in ranked responses by nonparametric maximum likelihood: How do Europeans get their scientific knowledge?
Brian Francis, Regina Dittrich, Reinhold Hatzinger
Ann. Appl. Stat. 4(4): 2181-2202 (December 2010). DOI: 10.1214/10-AOAS366

Abstract

This paper is motivated by a Eurobarometer survey on science knowledge. As part of the survey, respondents were asked to rank sources of science information in order of importance. The official statistical analysis of these data however failed to use the complete ranking information. We instead propose a method which treats ranked data as a set of paired comparisons which places the problem in the standard framework of generalized linear models and also allows respondent covariates to be incorporated.

An extension is proposed to allow for heterogeneity in the ranked responses. The resulting model uses a nonparametric formulation of the random effects structure, fitted using the EM algorithm. Each mass point is multivalued, with a parameter for each item. The resultant model is equivalent to a covariate latent class model, where the latent class profiles are provided by the mass point components and the covariates act on the class profiles. This provides an alternative interpretation of the fitted model. The approach is also suitable for paired comparison data.

Citation

Download Citation

Brian Francis. Regina Dittrich. Reinhold Hatzinger. "Modeling heterogeneity in ranked responses by nonparametric maximum likelihood: How do Europeans get their scientific knowledge?." Ann. Appl. Stat. 4 (4) 2181 - 2202, December 2010. https://doi.org/10.1214/10-AOAS366

Information

Published: December 2010
First available in Project Euclid: 4 January 2011

zbMATH: 1220.62158
MathSciNet: MR2829952
Digital Object Identifier: 10.1214/10-AOAS366

Keywords: Bradley–Terry model , Eurobarometer , latent class analysis , mixture of experts , NPML , paired comparisons , random effects , Ranked data

Rights: Copyright © 2010 Institute of Mathematical Statistics

JOURNAL ARTICLE
22 PAGES


SHARE
Vol.4 • No. 4 • December 2010
Back to Top